May 1978

Dyskinesia and Akathisia Induced by Ethosuximide

Author Affiliations

Departments of Neurology and Pediatrics Vanderbilt University Medical Center Nashville, TN 37232

Am J Dis Child. 1978;132(5):527-528. doi:10.1001/archpedi.1978.02120300087020

Ethosuximide (Zarotin) was introduced in 1958 for the treatment of petit mal epilepsy1 and has since been found useful in the control of minor motor seizures. We report the case histories of two children in whom a syndrome characterized by motor restlessness (akathisia) and purposeless movements of the tongue, jaw, face, and extremities (dyskinesia) developed 12 hours after the first ingestion of ethosuximide. Among the various side effects attributed to this drug, this reaction must be exceedingly rare as we have been able to find only one previous report.2

Report of Cases.—Case 1.—The patient was developing normally and was in good health, when at the age of 8 months, a prolonged generalized seizure occurred in association with a fever of 38 C. Phenobarbital, diazepam, and paraldehyde were given. His physical examination was normal afterwards, as were blood chemistries, spinal fluid, and roentgenogram of the skull. An

First Page Preview View Large
First page PDF preview
First page PDF preview